Georgia, 2005

Flooding in Georgia, August 8, 2005

August 8, 2005 · NWS FFC · 2 events in 2 counties and zones

Thunderstorms persisted over Oglethorpe and Wilkes county for two to three hours during the late afternoon. The activity built down into these counties from Madison and Banks county, which had both reported flash flooding during the early and mid-afternoon.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FFC wrote it up.

Thunderstorms persisted over Oglethorpe and Wilkes county for two to three hours during the late afternoon. The activity built down into these counties from Madison and Banks county, which had both reported flash flooding during the early and mid-afternoon. Rainfall of three to four inches was common across northern Oglethorpe and northern Wilkes county. While no flash flooding was reported in Oglethorpe or Wilkes counties, minor flooding was reported on some roads. The Oglethorpe County Emergency Management Director reported that Goose Pond Road was flooded near the Wilkes county line and the Wilkes County 911 Center reported that a couple of inches of water was flowing across some roads in the western portion of the county, including U.S. Highway 78. Damage was minor and limited to debris cleanup.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the first event at Aug 8, 2:00 PM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Aug 8, 2:00 PM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
300 PM EDT MON AUG 8 2005

.SHORT TERM...
MAIN CONCERN AGAIN IS HEAVY RAINFALL IN NE GA. HAVE EXTENDED FLOOD
WATCH THROUGH TONIGHT. COULD VERY WELL SEE RAIN DISSIPATE IN THE
EVENING AS IT DID LAST NIGHT...BUT WORRIED THAT ACTIVITY COULD
REDEVELOP AFTER MIDNIGHT WHICH IS ESSENTIALLY WHAT HAPPENED LAST
NIGHT. FLASH FLOOD GUIDANCE IS QUITE LOW FOR SEVERAL COUNTIES IN
THIS AREA...MOST NOTABLY WHITE COUNTY WHICH ONLY NEEDS 1.4 INCHES IN
6 HOURS TO EXCEED GUIDANCE. NAM TRIES TO DECREASE LIFT AND RAINFALL
AFTER DARK HOWEVER GFS KEEPS UPSLOPE PRECIP ALL NIGHT. HPC SIDED
WITH GFS THIS MORNING AND SEE NO GOOD REASON TO DISAGREE. GFS DOING
WELL LATELY.

SFC LOW STILL QUITE STRONG OVER AL ATTM BUT SHOULD FILL IN GOOD LATE
TONIGHT AND TUESDAY. THIS SHOULD END THE EVENT. MAV/MET BLENDED
TEMPS AND MAV POPS LOOK GOOD.

.LONG TERM...
BY FRIDAY...LOW AMPLITUDE RIDGE SHOULD BUILD ACROSS THE SOUTHEAST
WITH ZONAL FLOW ACROSS THE MIDDLE AND NORTHERN LATITUDES OF THE U.S.
THIS SHOULD BE A GOOD PATTERN TO GET US BACK TO NORMAL TEMPS AND
ISOLD TO SCT DIURNAL CONVECTION.

SNELSON

&&

.PRELIMINARY POINT TEMPS/POPS...
ATLANTA         70  86  72  89 /  50  50  30  40
ATHENS          68  86  70  91 /  70  60  30  40
GAINESVILLE     67  84  70  88 /  70  60  40  50
ROME            71  90  71  93 /  50  50  30  40
COLUMBUS        72  89  74  92 /  30  50  40  40
MACON           71  89  73  91 /  40  50  40  40

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
GA...FLOOD WATCH FOR BANKS...FANNIN...HALL...LUMPKIN...TOWNS...
UNION AND WHITE COUNTIES UNTIL 6 AM EDT TUESDAY MORNING.

&&

13
Hazardous weather outlook, Aug 8, 5:01 AM EST, 10 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
601 AM EDT MON AUG 8 2005

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-091015-
DADE-WALKER-CATOOSA-WHITFIELD-MURRAY-FANNIN-GILMER-UNION-TOWNS-
CHATTOOGA-GORDON-PICKENS-DAWSON-LUMPKIN-WHITE-FLOYD-BARTOW-
CHEROKEE-FORSYTH-HALL-BANKS-JACKSON-MADISON-POLK-PAULDING-COBB-
NORTH FULTON-GWINNETT-BARROW-CLARKE-OCONEE-OGLETHORPE-WILKES-
HARALSON-CARROLL-DOUGLAS-SOUTH FULTON-DEKALB-ROCKDALE-WALTON-
NEWTON-MORGAN-GREENE-TALIAFERRO-HEARD-COWETA-FAYETTE-CLAYTON-
SPALDING-HENRY-BUTTS-JASPER-PUTNAM-HANCOCK-WARREN-TROUP-
MERIWETHER-PIKE-UPSON-LAMAR-MONROE-JONES-BALDWIN-WASHINGTON-
GLASCOCK-JEFFERSON-HARRIS-TALBOT-TAYLOR-CRAWFORD-BIBB-TWIGGS-
WILKINSON-JOHNSON-EMANUEL-MUSCOGEE-CHATTAHOOCHEE-MARION-SCHLEY-
MACON-PEACH-HOUSTON-BLECKLEY-LAURENS-TREUTLEN-STEWART-WEBSTER-
SUMTER-DOOLY-CRISP-PULASKI-WILCOX-DODGE-TELFAIR-WHEELER-
MONTGOMERY-TOOMBS-
601 AM EDT MON AUG 8 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

...NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS EXPECTED OVER NORTH
AND CENTRAL GEORGIA...

.SYNOPSIS...
LOW PRESSURE OVER THE FLORIDA PANHANDLE WILL REMAIN NEARLY STATIONARY
THROUGH TONIGHT. TROPICAL MOISTURE WILL CONTINUE OVER THE AREA.

.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING...GUSTY
WINDS...AND LOCALLY HEAVY RAINFALL UP TO 3 INCHES. THE BEST TIME FOR
THUNDERSTORMS WILL BE THIS AFTERNOON AND EARLY EVENING.

.DISCUSSION...
A TROPICAL AIRMASS CONTINUES OVER THE AREA...NUMEROUS SHOWERS CAN BE
EXPECTED. WEAK INSTABILITY WILL PREVAIL TODAY WITH CAPES OF 1000 OR
LESS AND LIFTED INDICES OF MINUS 2 TO MINUS 3. THIS WILL ALLOW
SCATTERED THUNDERSTORMS TO DEVELOP WITH ISOLATED STORMS PRODUCING
FREQUENT LIGHTNING AND GUSTY WINDS. THE STRONGER STORMS OR PERSISTENT
SHOWERS WILL PRODUCE LOCALLY HEAVY RAINFALL. THE SHOWERS AND
THUNDERSTORMS WILL GENERALLY MOVE NORTH TO NORTHWEST AT 10 TO 15
MILES AN HOUR. THE UPSLOPE FLOW OVER THE NORTHEAST MOUNTAIN COUNTIES
COULD CONCENTRATE THE HEAVY RAINFALL AND PRODUCE LOCALIZED FLOODING.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY.
THERE IS A CHANCE OF THUNDERSTORMS EACH DAY.

&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

KDF

In the hours before

Local storm report, Aug 8, 10:17 AM EST, 5 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1117 AM EDT MON AUG 08 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     FLOOD            3 SW CLEVELAND          34.57N 83.80W
08/08/2005                   WHITE              GA   FIRE DEPT/RESCUE

            FLOODING ON SHOAL CREEK CLOSED HIGHWAY 115 SOUTHWEST OF
            CLEVELAND. 2.25 INCHES OF RAIN REPORTED SINCE LAST NIGHT.

&&

SN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Oglethorpe

When
August 8, 3:45 PM EST to 6:30 PM EST
Where
Oglethorpe forecast zone
Property damage
$250
Reported by
EMERGENCY MANAGER
Coordinates
33.881, -83.081 (the zone’s center; the record gives no point)

Flood, Wilkes

When
August 8, 5:45 PM EST to 8:00 PM EST
Where
Wilkes forecast zone
Property damage
$500
Reported by
GOVT OFFICIAL
Coordinates
30.933, -81.717

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2005Every state in 2005This day in weather historyWarnings in Georgia, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475508, 5475509.